Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 97, NWS Phoenix, AZ

August 10, 2024Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 10, 2024, 1:28 PM MST for Maricopa County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2024, 1:28 PM MST (20:28 UTC)
Expired
Aug 10, 2024, 2:15 PM MST
In force
47 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:53 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 10, 10:53 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1053 AM MST Sat Aug 10 2024

.UPDATE...Updated 18Z Aviation Discussion.

&&

.SYNOPSIS...
Daily shower and thunderstorm chances will continue
through early next week, favoring the higher terrain areas of
northern, eastern, and southeastern AZ, with the best chances for
activity across the lower deserts for today. By the middle of
next week, drier air will filter into the region resulting in a
significant downtrend in thunderstorm activity across the entire
region. The hottest temperatures during the next week will be
today as highs across most of the lower desert communities
approach 110 degrees. Starting on Sunday and continuing though the
first half of next week, temperatures will cool down slightly
with readings closer to normal levels.

&&

.DISCUSSION...
Latest water vapor satellite imagery as well as objective analysis
depict the subtropical high pressure elongated from west to east
from New Mexico through western Texas while to the south of the
region, a weak upper-level low is situated across the central Baja
Peninsula. Along the northeastern periphery of the Baja low is a
weak shortwave that is expected to move into southern AZ later
today. This weak shortwave moving into southern AZ in conjunction
with the subtropical high to the east will provide divergence aloft
across the region and will result in a much more convectively active
afternoon and evening today. The latest HREF membership indicates
that the highest storm concentration this afternoon and early
evening will likely be from western Pima through southwest
Maricopa, northern Yuma and La Paz Counties as this is the
general region where instability is likely to be maximized with
CAPE values nearing 1000 J/KG. Further north and east into the
Phoenix area through eastern Maricopa and Gila Counties, although
storm activity cannot be ruled out, activity is likely to be more
isolated in nature. Another spot that may see isolated storms this
afternoon is across the higher terrain of southeast CA, especially
over Joshua Tree National Park. With DCAPE values expected to
range between 1000-1500 J/KG, strong to locally severe wind gusts
along with locally heavy rainfall will be possible with the
stronger storms.

The overall pattern heading into Sunday and Monday is not expected
to change that much with moisture levels remaining elevated as
overall PWATs are still expected to average out at 1.5+" and the
upper-level low over the Baja Peninsula is likely to send lobes of
vorticity into the eastern half of AZ, which along with the
favorable thermodynamic environment may help enhance convective
activity, especially across southeastern AZ. For Sunday, the latest
HREF membership is indicating that southeastern AZ will likely be
active with storms developing during the afternoon hours and with
the southeasterly flow in place, activity will likely be steered
northwestward into south-central AZ. Latest forecast soundings for
Phoenix early Sunday evening indicate MLCAPE values ~1000-1200
J/KG with not much convective inhibition in place, thus, it is
not out of the question that the complex of storms that develops
over southeastern AZ during the late afternoon hours could survive
the trip into the Phoenix area heading into Sunday evening. This
scenario is being painted by this morning's 06z HRRR run. More
storm activity is possible heading into Monday, with the highest
chances at this time across the higher terrain areas east of
Phoenix, although activity across the lower deserts of south-
central AZ cannot be ruled out depending on how active Sunday
turns out.

Heading towards the middle to latter of the week, a significant
pattern change is expected to occur across the western CONUS as a
polar trough is expected to move from the Pacific Northwest through
the Intermountain West Region. This will result in southwesterly
flow across the region, which will significantly scour out the
monsoonal moisture with the latest GEFS and EPS indicating mean
PWATs between the Wednesday through Friday time frame decreasing
to between 1-1.2" across south-central AZ the lower deserts to
less than one inch across the western deserts. Therefore, storm
activity is expected to be mostly absent and this is reflected in
the latest NBM guidance which shows PoPs across the lower deserts
at less than 10% with slight chances remaining across the higher
terrain areas of eastern AZ. Heading into next weekend, the
ensembles indicate that as the aforementioned polar trough moves
into the eastern half of CONUS and the subtropical high rebuilds
near Four corners region, a return to easterly flow and thus
increasing monsoonal moisture is likely, with storm chances
returning.

High temperatures today are expected to be the hottest of the next 7
days as highs across most of the lower desert communities
approach 110 degrees. Then, starting on Sunday and continuing
through early next week, temperatures are expected to slightly
cool off with readings returning back closer to normal.
Temperatures during the second half of the week may trend slightly
warmer but still remain below 110 degrees across the majority of
the region.

&&

.AVIATION...Updated at 1753Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Easterly winds shifting southerly this afternoon, similar to
yesterday. Winds will stay southerly into the evening. Scattered
showers and storms are expected to form south and west of the
Phoenix Metro this evening, so any outflows that move through the
Metro will most likely be from the south or west. Timing of these
outflows looks to be between 00-04Z this evening and may have wind
gusts up around 15-20 kt with them. Currently expecting two
distinct outflows to move into the Metro this evening, the first
being more southerly arriving between 00-02Z. The second is
expected to be more southwesterly/westerly and arriving between
03-05Z. VCTS is expected in the Metro this evening. Late tonight
winds will go back to following their typical diurnal tendencies
(light and variable at KDVT and KSDL and easterly at KIWA and
KPHX) through the overnight and morning hours tomorrow. FEW-SCT
mid and high level clouds with some BKN decks during TS activity
will continue through the TAF period.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds at KIPL will primarily be southeasterly through the TAF
period. At KBLH winds are expected to go more southerly. With
-VCSH into the early evening possible. Some occasional gusts up
 around 20 kt are also possible with nearby shower activity. We
 will also have to watch for any outflows to move through the
 terminal from nearby storm activity, any outflows will most
 likely be from the east. Look for gusty winds at KBLH by late
 morning tomorrow. FEW- SCT mid and high level clouds may become
 BKN at times tonight at KBLH.

&&

.FIRE WEATHER...
Shower and thunderstorm chances will persist into early next week,
mainly favoring the higher terrain areas of AZ, with the best
chances and coverage across the lower desert areas this afternoon
and early evening. Any thunderstorm will remain capable of
producing locally wetting rains and strong winds, with potential
for outflow winds to travel long distances and cause sudden wind
shifts. Storm activity is expected to trend downward significantly
by the middle to latter half of next week as drier air filters
into the region. Outside of the thunderstorm activity, the general
winds will continue to exhibit the typical diurnal tendencies
with the typical afternoon upslope breeziness. MinRHs will remain
somewhat elevated through early next week with values of between
20-30%, before trending lower into the 15-25% range heading
towards the middle of next week. The hottest temperatures over the
next 7 days are expected today as highs across most of the lower
desert communities approach 110 degrees. Slightly cooler temperatures
are expected starting on Sunday and will persist through the first
half of next week as readings trend closer to normal.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Lojero
AVIATION...Berislavich/95
FIRE WEATHER...Lojero/Benedict

In the hours before

Special weather statement, Aug 10, 12:30 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1230 PM MST Sat Aug 10 2024

AZZ539-559-102015-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
1230 PM MST Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 115 PM
MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Ajo, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds and heavy rain will create very hazardous
         driving conditions along Highway 85.

This storm will remain over mainly rural areas of Maricopa County.

This includes AZ Route 85 between mile markers 10 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3284 11285 3278 11240 3250 11262 3251 11306
TIME...MOT...LOC 1928Z 118DEG 5KT 3260 11275

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AJ
Special weather statement, Aug 10, 1:25 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
125 PM MST Sat Aug 10 2024

AZZ530>540-550-553-554-559-CAZ565-569-570-102315-
Sonoran Desert Natl Monument-Aguila Valley-Kofa-Southeast Yuma
County-Northwest Pinal County-Tonopah Desert-West Pinal County-South
Mountain/Ahwatukee-Gila River Valley-Buckeye/Avondale-Parker
Valley-Gila Bend-Central La Paz-Northwest Valley-Yuma-Imperial County
Southeast-Palo Verde Valley-Chuckwalla Valley-
125 PM MST Sat Aug 10 2024

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS LA PAZ...YUMA...
MARICOPA...PINAL...SAN BERNARDINO...AND EASTERN RIVERSIDE COUNTIES...

At 119 PM MST/119 PM PDT/, radar indicated strong thunderstorms were
located over portions of Maricopa and La Paz Counties with early
storm storm development over Yuma County. Storm movement is
generally northwest at 10 mph.

Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms could eventually become severe.

Wind gusts up to 50 mph and pea size hail will be possible.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 3 miles.

Locations impacted include...
Gila Bend, Buckeye, Quartzsite, Ehrenberg, Salome, Parker, Yuma,
Tacna, and Maricopa.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 129.
CA Interstate 10 between mile markers 151 and 156.
AZ Interstate 8 between mile markers 1 and 152.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

&&

LAT...LON 3430 11334 3400 11333 3400 11295 3312 11198
      3268 11220 3250 11220 3251 11320 3250 11333
      3244 11334 3239 11448 3249 11479 3262 11481
      3287 11449 3349 11463 3408 11469 3408 11444
      3417 11425 3431 11413 3421 11367 3431 11353
TIME...MOT...LOC 2019Z 135DEG 9KT 3270 11261

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:30 PM MSTSpecial Weather StatementPSR45 min
Aug 10, 12:55 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 10, 1:25 PM MSTSpecial Weather StatementPSRLa Paz, Maricopa, Yuma3 hr
Aug 10, 1:57 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 10, 2:12 PM MSTSevere Thunderstorm WarningPSRLa Paz33 min
Aug 10, 2:41 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma94 min
Aug 10, 2:53 PM MSTSevere Thunderstorm WarningPSRPinal37 min
Aug 10, 3:21 PM MSTDust Storm WarningPSRLa Paz, Yuma84 min
Aug 10, 3:28 PM MSTSevere Thunderstorm WarningPSRLa Paz32 min
Aug 10, 3:42 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa25 min
Aug 10, 4:04 PM MSTSpecial Weather StatementPSRPinal26 min
Aug 10, 4:05 PM MSTAreal Flood AdvisoryPSRYuma115 min
Aug 10, 4:08 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 4:10 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Aug 10, 4:23 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma67 min
Aug 10, 4:40 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.